Coming off the steroids!

At my last rheumatologist appointment, I received some good news: I can start weaning off the methylprednisolone (which is a corticosteroid to help battle the inflammation and, as a result, ease the pain). It’s meant to be for temporary use, but I’ve been on it for almost the entire semester, much longer than I’d hoped. I’ve been lucky that it’s worked really well for me, and that the worst side effect is on the annoying side: stubborn weight gain. Like many drugs, I can’t stop it suddenly or it can trigger some pretty adverse reactions, including, apparently, a fatal one (especially if taken for a long time, and apparently, four months is considered a long time). So wean I shall.

I’m a little nervous, too, because I’m terrified of withdrawal side effects similar to those I had earlier this year, when I stopped taking the Tramadol. It was awful and I have no desire to go through that again. I’m hoping the tapering works with minimal effects, and soon, I’ll have one less drug I have to take.

I counted the other day. Between prescribed medicines and vitamins and supplements, I’m taking fifteen pills/gummies per day from the following: methylprednisolone, Plaquenil, neurontin, Vimovo, omeprazole, vitamin D, omega-3, Juice Blends Vineyard blend, Culturelle and papaya enzymes. No wonder I have some bad gastritis! I also find it ironic that I have to take medicines to combat side effects from other medicines.

So in about a month, I’ll be down one and I’m hoping to be able to get off a few more by the summer. I hate (really, really hate) taking so may things. But I think I hate the pain even more.

Since I’ve been more stable, I’ve had less pain, more energy, and I’ve been able to not only survive this term, but actually enjoy it. I almost feel normal. I was able to take a class and write 11,500 words of new material for my book. I was able to teach and grade and work on committees (though yes, more limited than in previous terms). I was able to have fun with my family. Now towards the end, some pain is creeping in, telling me, I’m sure, that I need to rest. Slow down. Or, like my doctor reminded me this past Monday, reduce stress. No stress. Stress is bad. Very bad.

The semester ends on a good, hopeful note. I hope it stays that way!

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s